Are the Sexual Side Effects of Antidepressants to Blame for Decreased Female Libido?

sexual side effects of antidepressantsDepression is one of the major psychological reasons for low libido in women. Anyone who is suffering from persistent depression, whether man or woman, should consult a qualified mental health practitioner for appropriate treatment. This usually involves a combination of anti-depressants and psychotherapy.

Depression treatment is supposed to elevate your mood and bring back the spice in your sexual life as well. Interestingly, however, this may not be the case. Just like depression is a mood killer as far as sexual desire is concerned, medications given for the treatment are also considered to lower your sex drive.

Yes, anti-depressants have their own side-effects and one of them is low sex drive.

Prozac Sexual Side Effects in Women

Probably the most commonly prescribed anti-depressant is Prozac. This medication contains fluoxetine and it is the oldest selective serotonin reuptake inhibitor or SSRI drug used for treating conditions such as clinical depression, panic disorders and obsessive-compulsive disorders.

Serotonin is a neurotransmitter or chemical present in the brain that affects the way you feel emotions. SSRIs alter the working of this brain chemical to relieve the symptoms of depression. Celexa, Lexapro, Luvox, Paxil and Zoloft are some of the other SSRIs that are often prescribed besides Prozac.

The side-effects may include dry mouth, constipation, sedation, weight gain, and loss of libido. Among the different SSRIs mentioned above, Luvox is probably the one that has the least sexual side effects.

The sexual side effects of SSRIs such as Prozac include decreased libido and difficulty in reaching orgasm. However, the side-effects may vary from significant changes in sexual interest to no change at all.

If you are taking this drug and you think that you may be experiencing the sexual side effects, you should consult your health care provider and find out if lowering the dose can help reduce the side effects. If the effects are significant causing you much personal distress, you may also consider asking your doctor to prescribe an anti-depressant that has lesser side effects than SSRIs.

Other Antidepressants and Sexual Dysfunction

Drugs such as Cymbalta, Pristiq and Effexor have fewer sexual side effects than SSRIs and fall in the class of serotonin norepinephrine reuptake inhibitors (SNRIs). These drugs work at relieving the symptoms of depression by altering the action of two brain chemicals, namely, serotonin and norepinephrine.

Drugs such as Anafranil and Norpramin (tricyclic and tetracyclic antidepressants) and Marplan, Nardil and Parnal (monoamine oxidase inhibitors) also decrease the desire for sex.

Perhaps the least number of sexual side effects have been reported with the use of Wellbutrin and Remeron. Wellbutrin has been found to reduce sexual dysfunction induced by SSRIs. In fact, it can actually increase the sex drive of women suffering from loss of libido. BuSpar is another drug which has been found to boost libido in women and improve their ability to reach an orgasm.

Tips to Decrease Sexual Side Effects of Antidepressants

Don't rush to change your medication just because you think it has affected your sex drive. In many cases, these effects may actually diminish if you continue taking the medication. Just make sure to take the medication as prescribed by your physician.

Lowering the dose may reduce the side-effects. However, don't do this yourself. A lower dose may not be as effective in relieving the symptoms of your psychiatric problem. There may also be a relapse in your condition, which was otherwise improving thanks to the drug. Let your physician take this decision.

Certain drugs such as Zoloft and Anafranil can be scheduled in such a way that you take them right after a sexual activity. This ensures that the level of the drug in your body is at the lowest during sex, thereby also reducing the side effects.

In fact, with Zoloft, you can even discontinue the drug for 2-4 days and resume it again. There will be no loss in its effectiveness and taking this break will also bring back your sex drive.

You may also consider adding another medication for alleviating your sexual problems. Again, your doctor is the person to suggest the right medication that works well with your current antidepressant that may boost your desire for sex. If you are into the more natural products, you can try an all-natural libido supplement, such as HerSolution.

If nothing helps and your sexual side effects are causing you much personal distress, switching medications will be the right choice. The transition to the new drug should be made slowly so that there is no relapse of the depression symptoms.

Another thing that you may consider to counter the sexual side effects of your antidepressant is to use the herb gingko biloba. The herb has been found to be effective in treating sexual dysfunctions induced by antidepressants in men. It may also help in boosting the sexual desire of women. However, just like any herbal supplement, it should only be taken after proper consultation with your healthcare provider.

The problem with dealing with the sexual side effects of antidepressants is that often women feel too shy reporting these issues to their doctor. Unless the physician asks the question, a woman may not report these effects and even then many of them would hide the truth.

If you are experiencing low sexual desire and think that it may be a side effect of the drug that you are taking, you should report it to your physician. This way he or she can take an informed decision and suggest ways to reduce these negative effects of the antidepressants and at the same time ensure that your depression is under control.

© 2007 - 2015 LowLibido.org. All rights reserved.